West Virginia, 2008

Hail and Damaging Winds in West Virginia, June 28, 2008

June 28, 2008 · NWS LWX · 15 events in 4 counties and zones

Heat and humidity strengthened across the Mid Atlantic ahead of a cold front during the afternoon and evening of June 28th. This led to scattered thunderstorms which produced damaging winds in some locations across the eastern West Virginia panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heat and humidity strengthened across the Mid Atlantic ahead of a cold front during the afternoon and evening of June 28th. This led to scattered thunderstorms which produced damaging winds in some locations across the eastern West Virginia panhandle. These winds brought down trees and power lines. Penny size hail was also reported in Charles Town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 1:53 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 28, 1:53 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT SAT JUN 28 2008

.SYNOPSIS...

HIGH PRESSURE OFF THE COAST WILL CONTINUE TO BRING WARM AND HUMID
CONDITIONS ALONG WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. A COLD FRONT WILL PASS THROUGH THE REGION
LATE SUNDAY AFTERNOON BRINGING A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS. COOLER AND DRIER WEATHER WILL RETURN FOR NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...

MUCH QUIETER REMAINDER OF TODAY THAN YESTERDAY. WDLY SCT SHRAS OR TSTMS
POSSIBLE THROUGH SUNSET THEN DISSIPATING QUICKLY.

&&

.SHORT TERM /SUNDAY/...

SUNDAY...INCREASING UPPER DIFLUENCE AHEAD OF APPROACHING UPPER LEVEL
TROF AND FRONTAL CONVERGENCE ALG CDFNT WILL RESULT IN A VERY ACTIVE
CONVECTIVE DAY. SOME SHOWERS COULD MOVE IN DURING THE MORNING BUT
MAIN ACTION WILL BE AFTER 18Z. 12Z GFS INDICATING A SQUALL LINE WILL
DEVELOP ACROSS THE MTNS AND ROLL QUICKLY THROUGH THE REST OF THE
AREA DURING THE AFTERNOON. SHEAR APPEARS MORE THAN SUFFICIENT TO
SUPPORT ORGANIZED SVR TSTMS INCLUDING SUPERCELLS. MAIN THREAT LOOKS
TO BE DAMAGING WINDS BUT ISOLD TORNADOES NOT OUT OF THE QUESTION
ESPECIALLY NEAR INTERSECTION OF BAY/BREEZE BDRIES. FASTER GFS
SOLUTION HAS THE SQUALL LINE EAST OF THE BAY BY 00Z MON.
ANTICIPATING SOME KIND OF SVR WX WATCH TO BE ISSUED TOMORROW.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

WE FEEL MOST OF THE TSTM ACTION WL BE HAPPENING DURG THE DAY PD ON
SUN...BUT CNVCTN CANNOT BE RULED OUT TO CONT SUN NGT AND MON AS
UPR TROF MOVES THRU MID ATLC. AFTR THAT QUITE PLSNT WX FOR THE
ARRIVAL OF JUL. TEMPS IN 80S IN ALL XCPT HIGHLANDS TUE AND
WED...PERHAPS TOUCHING 90 ON THU. LOWS IN 50S W OF I-95 TUE NGT.

4TH OF JULY - ALWAYS VERY IMPORTANT FCST HERE. MAN PROGS SHOW A CD
FNT ENTERING CWA FRI MRNG. ECMWF HINTS AT A FROPA ARND 00Z FRI.
GFS KINDA WASHES OUT A FNT OVR THE TOP OF US DURG FRI. TIMING SUMMERTIME
FNTS 6 DAYS OUT IS AN EXERCISE IN FUTILITY - THE LKLIHD THAT THE TIMING
WL CHG BTWN NOW AND NEXT THU IS QUITE HIGH. BECAUSE OF THIS IM
GOING TO ELECT TO KEEP POPS OUT OF THE FCST - WELL WAIT TIL THE
PICTURE IS A BIT CLEARER. ONE THING IS LOOKING MORE CERTAIN THO -
W/ A STRONG RIDGE OVR THE WRN U.S. AND SOME DEGREE OF TROFING OVR THE
E WE WONT BE LOOKING AT A HEAT ADVSRY DAY - GRT NEWS FOR SVRL
HUNDRED THSND PEOPLE XPCTD ON THE MALL.

&&

.AVIATION /THIS AFTN THROUGH THURSDAY/...

A SLIGHT RISK OF TSTMS THROUGH 00Z THEN MVFR HAZE TOWARD
MORNING. TSTMS LIKELY TOMORROW MAINLY AFTER 18Z SOME POSSIBLY
SEVERE.

IN XTND LINGERING TSTMS SUN NGT AND MON WL BE THE MAIN THREAT TO
AVIATION.

&&

.MARINE...

A SLIGHT RISK OF TSTMS THROUGH 00Z TONIGHT. TSTMS LIKELY SUNDAY AFTERNOON
SOME POSSIBLY SEVERE. GUSTY S WINDS UP TO 20 KTS POSSIBLE. ISSUED
SCA FROM 18Z-00Z SUN.

IN XTND LINGERING TSTMS SUN NGT AND MON WL BE THE MAIN THREAT TO
MARINERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...ROSA/WOODY
Hazardous weather outlook, Jun 28, 2:52 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT SAT JUN 28 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
352 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS
EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT STORMS LATER THIS
EVENING COULD PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON AND EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT BUT WILL LIKELY BE REQUIRED
SUNDAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-291000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
352 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT LOCATIONS WEST OF
THE BLUE RIDGE LATE THIS AFTERNOON AND EVENING. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...ISOLATED DAMAGING WINDS WILL BE
POSSIBLE IN THE STRONGEST STORMS. STORMS ARE EXPECTED TO WEAKEN AS
THEY MOVE EAST OF THE BLUE RIDGE LATER THIS EVENING BUT STILL
COULD PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT WILL LIKELY BE
REQUIRED SUNDAY.

In the hours before

Special weather statement, Jun 28, 1:42 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
242 PM EDT SAT JUN 28 2008

VAZ050-051-055-056-281930-
ORANGE VA-STAFFORD VA-CULPEPER VA-SPOTSYLVANIA VA-
242 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS TO AFFECT EXTREME NORTHEASTERN
ORANGE...WESTERN STAFFORD...EXTREME SOUTHEASTERN CULPEPER AND
WESTERN SPOTSYLVANIA COUNTIES...

AT 242 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE OF THE WOODS...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF FLAT RUN...DUNAVANT...HOLLY CORNER...HARTWOOD AND
GLENDIE WILL BE AFFECTED BY THIS STORM.

GMS
Special weather statement, Jun 28, 4:43 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
543 PM EDT SAT JUN 28 2008

VAZ021-025-026-WVZ054-282230-
HIGHLAND VA-PENDLETON WV-AUGUSTA VA-ROCKINGHAM VA-
543 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS TO AFFECT EXTREME NORTHEASTERN
HIGHLAND...PENDLETON...NORTHERN AUGUSTA AND ROCKINGHAM COUNTIES...

AT 543 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF PALO ALTO...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF DALE ENTERPRISE...BRANDYWINE...HARRISONBURG...
CLOVER HILL AND BRIDGEWATER WILL BE AFFECTED BY THIS STORM.

GMS
Special weather statement, Jun 28, 4:47 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT SAT JUN 28 2008

VAZ027-028-030-031-282230-
WARREN VA-SHENANDOAH VA-CLARKE VA-FREDERICK VA-
547 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS TO AFFECT WARREN...SHENANDOAH...CLARKE AND
FREDERICK COUNTIES...

AT 547 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLARY...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF MIDDLETOWN...STEPHENS CITY...WHITE POST AND BOYCE
WILL BE AFFECTED BY THIS STORM.

GMS
Special weather statement, Jun 28, 4:50 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT SAT JUN 28 2008

VAZ026-027-029-282215-
PAGE VA-SHENANDOAH VA-ROCKINGHAM VA-
550 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS TO AFFECT PAGE...SHENANDOAH AND ROCKINGHAM
COUNTIES...

AT 550 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
QUICKSBURG...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF NEW MARKET...MOUNT JACKSON AND LURAY WILL BE
AFFECTED BY THIS STORM.

GMS
Special weather statement, Jun 28, 4:59 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT SAT JUN 28 2008

WVZ050-055-504-282300-
HARDY WV-HAMPSHIRE WV-EASTERN MINERAL WV-
559 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE AND EASTERN
MINERAL COUNTIES...

AT 559 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WAPOCOMO TO 3 MILES SOUTH OF MCNEILL...MOVING
EAST AT 36 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF SHANKS...THREE CHURCHES...BEAN SETTLEMENT...
HIGGINSVILLE...KIRBY...INKERMAN...FRENCHBURG...AUGUSTA...SLANESVILLE
AND RIO WILL BE AFFECTED BY THESE STORMS.

GMS

The radar

The Sterling radar (KLWX), 153 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
June 28, 5:03 PM EST
Where
Mineral County, 0.87 mi SW of Blaine
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
39.390, -79.180

A local newspaper reported trees down in Kitzmiller.

Thunderstorm Wind, Mineral

When
June 28, 5:07 PM EST
Where
Mineral County, New Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.370, -79.030

A local newspaper reported trees down in New Creek. One tree fell through a house.

Thunderstorm Wind, Hampshire

When
June 28, 5:26 PM EST
Where
Hampshire County, 0.87 mi SW of Romney
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.340, -78.760

A local newspaper reported numerous trees down in Romney.

Thunderstorm Wind, Hampshire

When
June 28, 5:35 PM EST
Where
Hampshire County, Levels
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.480, -78.550

A local newspaper reported numerous trees down in Levels.

Thunderstorm Wind, Hampshire

When
June 28, 5:35 PM EST
Where
Hampshire County, Capon Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.130, -78.480

A local newspaper reported numerous trees down in Capon Springs.

Thunderstorm Wind, Hampshire

When
June 28, 5:40 PM EST
Where
Hampshire County, Slanesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.370, -78.530

A trained spotter reported numerous trees down in Slanesville.

Thunderstorm Wind, Hampshire

When
June 28, 5:40 PM EST
Where
Hampshire County, 0.72 mi ESE of Augusta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.296, -78.638

A trained spotter reported numerous trees down in Augusta.

Thunderstorm Wind, Hampshire

When
June 28, 5:53 PM EST
Where
Hampshire County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.450, -78.700

A trained spotter reported numerous trees down in Springfield.

Thunderstorm Wind, Berkeley

When
June 28, 6:07 PM EST
Where
Berkeley County, 0.28 mi WNW of (Mrb)shepherd Fld Mr
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.402, -77.985

The automated observation at Martinsburg Airport measured a wind gust of 68 MPH.

Thunderstorm Wind, Berkeley

When
June 28, 6:13 PM EST
Where
Berkeley County, 1.6 mi E of (Mrb)shepherd Fld Mr
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.400, -77.950

Winds were estimated between 60 and 70 MPH.

Thunderstorm Wind, Jefferson

When
June 28, 6:15 PM EST
Where
Jefferson County, Shepherdstown
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.430, -77.800

Jefferson County Emergency Management reported downed trees and power lines in Shepherdstown.

Thunderstorm Wind, Berkeley

When
June 28, 6:20 PM EST
Where
Berkeley County, 0.69 mi N of Martinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.460, -77.970

A trained spotter reported trees down in Martinsburg.

Hail, Jefferson

When
June 28, 6:20 PM EST
Where
Jefferson County, 0.94 mi WNW of Mechanicstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.275, -77.846

A trained spotter reported penny-sized hail on Citizens Way in Charles Town.

Thunderstorm Wind, Jefferson

When
June 28, 6:22 PM EST
Where
Jefferson County, 0.44 mi S of Harpers Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.324, -77.731

Jefferson County Emergency Management reported trees and power lines down on High Street in Harpers Ferry.

Thunderstorm Wind, Berkeley

When
June 28, 7:41 PM EST to 7:45 PM EST
Where
Berkeley County, Gerrardstown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.370, -78.100

A local newspaper reported numerous trees and power poles down in the Gerrardstown area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110550, 110551, 110542, 110543, 110544, 110545, 110546, 110547, 110538, 110539, 110549, 110540, 110552, 110548, 110541.